Hail, Van Wert
- When
- May 16, 10:50 PM EST to 10:51 PM EST
- Where
- Van Wert County, Ohio City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.770, -84.620
Although the area was in the wake of a MCV, a west to east instability gradient was in place across northern Indiana and Ohio during the late evening of May 16 and early overnight hours of May 17. A strengthening low level jet, MUCAPES of at least 2000 J/KG along with a EML intruding that allowed mid level lapse rates to approach 7 C/km.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Although the area was in the wake of a MCV, a west to east instability gradient was in place across northern Indiana and Ohio during the late evening of May 16 and early overnight hours of May 17. A strengthening low level jet, MUCAPES of at least 2000 J/KG along with a EML intruding that allowed mid level lapse rates to approach 7 C/km. Sufficient shear exists to allow storms to move into northwestern Ohio, but they tended to weaken and become more of a heavy rain threat versus severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 16, 6:44 PM EST, 4 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 744 PM EDT Thu May 16 2019 .SYNOPSIS... Issued at 730 PM EDT Thu May 16 2019 Scattered showers and perhaps an isolated thunderstorm will continue to be a possibility through the early evening. A much better chance for widespread storms will arrive late this evening and overnight. Some of these storms may be severe with hail and heavy rain the primary threats. Additional strong storms are then possible again on Friday afternoon. Saturday appears warm and primarily dry but additional storms are then expected on Sunday. && .UPDATE... Issued at 730 PM EDT Thu May 16 2019 An old mesoscale convective vortex originating from last night's upper MS Valley convection allowed renewed MCS and even a few supercells to form across northeast Illinois into central Indiana earlier this afternoon. This MCS has rapidly shifted south across southern Indiana early this evening. Northern Indiana/southern Lower Michigan remain situated along a very strong west to east instability gradient. A strengthening westerly low level jet tonight will shift this instability axis across the region later this evening. Next forcing mechanism to focus on will be sagging low level frontal boundary later this evening into the overnight. By the time this frontal forcing drops into the area, instability should be slightly more elevated in nature. MUCAPES on the order of 2000-2500 J/kg along with steepening mid level lapse rates could yield isolated large hail potential, especially in the 03Z- 07Z timeframe. Better elevated CAPE should gradually sag south of Route 30 later during the overnight with attention during later in overnight hours possibly turning to some hydro concerns with a potential of training cells. Best chance of heaviest rain fall may be across central portions of forecast area roughly in vicinity of Route 30 corridor where low level boundary may tend to stall tonight, and where near term guidance indicates weakness in Corfidi vectors for a time late evening/overnight. Thinking from previous forecast still remains in intact with greatest severe potential (mainly in form of hail) from about 03Z-07Z. Updated forecast to be sent shortly with just minor tweaks to PoPs to account for current convective evolution. && .SHORT TERM...(This Evening through Tonight) Issued at 115 PM EDT Thu May 16 2019 Hi-res models and 12Z NAM have struggled to initialize ongoing convection which keeps a high level of complexity in downstream evolution. However, a window for severe weather and heavy rain exist this afternoon and overnight. Stationary boundary that was stretched across the NW zones this morning has slowly shifted just north of the area, but expanding anvil blow-off has helped to combat significant warming. With the muted heating, the cap presented in forecast soundings may hold until break around 20Z for the far SW to closer to 00Z for the NW. This afternoon into the early evening, forecast MLCAPE has been forecast in the 2000-3000 J/kg range primarily along and west of HWY 31 with lowering values as you go east. Curved hodographs present a potential window this afternoon for discrete storms west of HWY 31. One note is some of the morning CAMs were showing potential for discrete storms after the MCS diminished. As is evident on RADAR, the MCS has contracted in areal extent but is persisting with a linear/bowing structure. Given the factors listed above, severe storms are possible this afternoon primarily west of HWY 31 this afternoon and early evening. These storms will be capable of producing hail and damaging wind gusts. The possibility of the brief tornado cannot be ruled out as low-level helicity is in the 150-200 m^s/s^2. As we move into the late evening into the overnight hours, the front north of the area is expected to drop southwards back into the area. Isentropic upglide will allow for storms to develop along and just north of the front. There is disagreement on the western extent of this convection mainly due to the possible lingering effects of the MCS. Models show that MLCAPE will still be in the 2000-2500 J/kg range at the onset before gradually decreasing into the overnight hours. Isolated strong to severe storms can't be ruled out, but the primary threat through the overnight hours is likely heavy rain. MBE velocities drop into the 5 to 10kt range after midnight and into the morning hours with near parallel storm motions. PWATs continue to be forecast around 1.5" which is on the higher end of mid-May. This could easily result in flooding issues as the ground is still fairly saturated, and rivers continue to be at elevated heights. The location of these higher precip amounts remains difficult to pinpoint given the influences of the ongoing MCS and drastically different frontal progressions between models. && .LONG TERM...(Friday through Thursday) Issued at 302 PM EDT Thu May 16 2019 Location of the undulating front continues to be a challenge for the forecast Friday through Sunday. Convection will likely be ongoing to start out Friday morning as the front should be situated near Route 24. Embedded perturbations in the upper flow should help to prolong convection along and north of the front through the better part of the day. Primary concern is for locally heavy rain as elevated instability is forecast to be meager. Front Looks to push northwards across the area late Friday night into Saturday to help clear convection, but models continue to surge the front too far north given the cool lake surface. There remains a chance for strong to severe storms on Sunday as a vigorous Plains low lifts into the Midwest. Medium range models have sped the system up slightly which would bring storms into the area between 12Z and 15Z vs. the 15-18Z timing from the 00Z models. Will have to see if a faster timing is an actual trend with time as is would limit storm strength given a less favorable timing. Mostly dry conditions expected for the start of next week before yet another lifting plains low moves in for mid-week. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 730 PM EDT Thu May 16 2019 Lull in greater coverage of showers and thunderstorms to begin the period across northern Indiana should give way to increasing showers and storms after 03Z or 04Z into the overnight. Passage of a short wave earlier today has kept better instability anchored just to the west of the area this evening. A westerly low level jet will advect moderate to strong elevated instability eastward this evening. The combination of this increased elevated instability and frontal boundary sagging into northern Indiana should provide an uptick in showers and thunderstorms in the 03Z- 05Z period. Have maintained thunder mention at terminals in the 04Z-08Z timeframe with earlier timing at KSBN, and slightly later timing at KFWA following the frontal forcing. It is possible thunder mention may need to be extended a little later into the early morning hours of Friday at KFWA depending on how things evolve with frontal progression. MVFR cigs will be possible behind this front late tonight into Tuesday, although have kept cigs at or above 2k feet at this time. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...Marsili SYNOPSIS...Marsili/CM SHORT TERM...CM LONG TERM...CM AVIATION...Marsili Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 633 PM EDT Thu May 16 2019 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-172245- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 633 PM EDT Thu May 16 2019 /533 PM CDT Thu May 16 2019/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. There is a chance of thunderstorms through late evening. Severe weather is not expected. A second round of greater thunderstorm coverage is expected to develop late this evening and especially into the overnight hours. Some of these storms may be strong with hail and locally heavy rainfall being the primary hazards. The greatest risk of severe storms appears to be in the 11 PM EDT to 2 AM EDT timeframe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are possible late Friday and again on Sunday. Some of these storms may be strong. Early indications suggest the greatest risk of any additional severe storms on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. LMZ043-046-172245- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 633 PM EDT Thu May 16 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight. Thunderstorms are expected into tonight. Hail and gusty winds in excess of 35 knots are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are possible Friday and again on Sunday. Some of these storms may be strong, especially on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1052 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM HAIL 2 SE SOUTH BEND 41.65N 86.24W
05/16/2019 M0.25 INCH ST. JOSEPH IN PUBLIC
&&
MCDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1053 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM HAIL 5 SSW LEO-CEDARVILLE 41.15N 85.04W
05/16/2019 M0.70 INCH ALLEN IN PUBLIC
&&Special Weather Statement
National Weather Service Northern Indiana
1053 PM EDT Thu May 16 2019
INZ018-027-OHZ004-015-016-024-025-170345-
Adams-Allen-Allen-Defiance-Putnam-Van Wert-Paulding-
1053 PM EDT Thu May 16 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALLEN...NORTHERN
ADAMS...WESTERN PUTNAM...SOUTHWESTERN DEFIANCE...PAULDING...VAN WERT
AND WEST CENTRAL ALLEN COUNTIES...
At 1052 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Grabill to near Payne to Decatur.
Movement was east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Fort Wayne, Defiance, New Haven, Van Wert, Decatur, Delphos,
Paulding, Antwerp, Woodburn, Monroeville, Payne, Convoy, Grabill,
Ottoville, Ohio City, Oakwood, Leo-cedarville, Middletown, Middlebury
and Preble.
This includes the following highways...
Interstate 469 between mile markers 9 and 30.
Interstate 69 in Indiana between mile markers 311 and 322.
&&
LAT...LON 4073 8431 4082 8505 4086 8508 4092 8507
4092 8511 4104 8518 4127 8514 4128 8438
4099 8428
TIME...MOT...LOC 0252Z 278DEG 32KT 4121 8486 4106 8481 4085 8491
HAIL...0.88IN
WIND...40MPH
MARSILIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1101 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 3 NW NEW HAVEN 41.10N 85.06W
05/16/2019 E1.00 INCH ALLEN IN PUBLIC
HAIL SLIGHTLY LARGER THAN QUARTER SIZE.
&&
MCDPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1103 PM EDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL 2 NNW HUNTINGTON 40.91N 85.53W
05/16/2019 E2.50 INCH HUNTINGTON IN PUBLIC
0815 PM HAIL 1 WSW SOUTHWEST 41.53N 85.97W
05/16/2019 M2.00 INCH ELKHART IN PUBLIC
0925 PM HAIL 3 S GOBLESVILLE 40.95N 85.51W
05/16/2019 E1.75 INCH HUNTINGTON IN PUBLIC
GOLF BALL SIZED HAIL FELL FOR A FEW MINUTES.
SAID THE HAIL STRIPPED THE LEAVES FROM THE
TREES.
0916 PM HAIL 2 NE ANDREWS 40.88N 85.58W
05/16/2019 M1.75 INCH HUNTINGTON IN TRAINED SPOTTER
ALSO REPORTED A ROTATING WALL CLOUD.
0920 PM HAIL 3 WNW HUNTINGTON 40.90N 85.55W
05/16/2019 E1.50 INCH HUNTINGTON IN TRAINED SPOTTER
0841 PM HAIL MILLERSBURG 41.53N 85.70W
05/16/2019 M1.25 INCH ELKHART IN NWS EMPLOYEE
ONGOING AT THE TIME OF THE CALL.
1045 PM HAIL 3 NW NEW HAVEN 41.10N 85.06W
05/16/2019 E1.00 INCH ALLEN IN PUBLIC
HAIL SLIGHTLY LARGER THAN QUARTER SIZE.
1005 PM HAIL 2 ESE NORTH OAKS 40.77N 85.19W
05/16/2019 E1.00 INCH WELLS IN TRAINED SPOTTER
0943 PM HAIL 1 E MARKLE 40.82N 85.33W
05/16/2019 E1.00 INCH WELLS IN PUBLIC
0940 PM HAIL 2 ENE MAPLES 41.02N 84.94W
05/16/2019 E1.00 INCH ALLEN IN TRAINED SPOTTER
0933 PM HAIL NEW HAVEN 41.07N 85.03W
05/16/2019 E1.00 INCH ALLEN IN TRAINED SPOTTER
SEVERAL REPORTS OF NICKLE TO QUARTER SIZED
HAIL IN NEW HAVEN. MIX OF PUBLIC AND TRAINED
SPOTTERS.
0919 PM HAIL HUNTINGTON 40.88N 85.51W
05/16/2019 E1.00 INCH HUNTINGTON IN TRAINED SPOTTER
0810 PM HAIL 2 NNE WAKARUSA 41.57N 85.99W
05/16/2019 E0.75 INCH ELKHART IN COCORAHS
HAIL WAS BETWEEN 0.5 AND 0.75 IN DIAMETER.
1049 PM HAIL 5 SSW LEO-CEDARVILLE 41.15N 85.04W
05/16/2019 M0.70 INCH ALLEN IN PUBLIC
0953 PM HAIL BLUFFTON 40.74N 85.17W
05/16/2019 E0.70 INCH WELLS IN TRAINED SPOTTER
1034 PM HAIL 2 SE SOUTH BEND 41.65N 86.24W
05/16/2019 M0.25 INCH ST. JOSEPH IN PUBLIC
0842 PM HAIL 5 E DUNLAP 41.65N 85.83W
05/16/2019 E0.25 INCH ELKHART IN PUBLIC
0837 PM HAIL 3 NNE GOSHEN 41.62N 85.81W
05/16/2019 E0.25 INCH ELKHART IN PUBLIC
0.25 TO 0.5 INCH HAIL. LASTED ABOUT 1
MINUTE.
&&Special Weather Statement
National Weather Service Northern Indiana
1108 PM EDT Thu May 16 2019
OHZ001-002-005-170415-
Henry-Fulton-Williams-
1108 PM EDT Thu May 16 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY...FULTON AND
NORTHEASTERN WILLIAMS COUNTIES...
At 1108 PM EDT, a strong thunderstorm was located over Holiday City,
or near Montpelier, moving east at 40 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Wauseon, Archbold, Montpelier, Swanton, Delta, West Unity, Pioneer,
Fayette, Liberty Center, Holiday City, West Jefferson, Metamora,
Lyons, Texas, Oakshade, Alvordton, Seward, Denson, Assumption and
Colton.
This includes Interstate 80 in Ohio between mile markers 8 and 48.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4141 8389 4157 8469 4170 8464 4172 8388
4142 8388
TIME...MOT...LOC 0308Z 283DEG 52KT 4163 8451
HAIL...0.75IN
WIND...${windTag}
MARSILIThe Northern Indiana radar (KIWX), 112 km away, was scanning. The volume nearest the first event began at 03:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813500.